Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Salt Lake City, UT

August 15, 2011Carbon County, Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2011, 6:01 PM MDT for Carbon County, Duchesne County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 6:01 PM MDT (00:01 UTC)
Expired
Aug 15, 2011, 6:45 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 210 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL1000850700500300200100-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

511 
WUUS55 KSLC 160001
SVRSLC
UTC007-013-160045-
/O.NEW.KSLC.SV.W.0076.110816T0001Z-110816T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARBON COUNTY IN UTAH
  SOUTHEASTERN DUCHESNE COUNTY IN UTAH

* UNTIL 645 PM MDT

* AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL CARBON COUNTY...OR 18 MILES EAST OF
  PRICE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROAN CLIFFS AND THE WEST TAVAPUTS PLATEAU

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4007 11054 3990 10997 3954 11042 3963 11076
TIME...MOT...LOC 0000Z 218DEG 18KT 3969 11048

$$

SCHOENING
2 follow-up statements
843 
WWUS55 KSLC 160022
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT MON AUG 15 2011

UTC007-160030-
/O.CAN.KSLC.SV.W.0076.000000T0000Z-110816T0045Z/
CARBON UT-
622 PM MDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARBON COUNTY IS
CANCELLED...

THE STRONGEST THUNDERSTORM HAS MOVED NORTH AND IS NO LONGER IN 
CARBON COUNTY. LIGHT TO MODERATE RAIN WITH DANGEROUS CLOUD TO GROUND 
LIGHTNING IS STILL POSSIBLE NEAR THE BORDER OF CARBON COUNTY AND 
DUCHESNE COUNTY.

LAT...LON 3990 10997 3980 11009 3980 11052 3982 11066
      4007 11054
TIME...MOT...LOC 0020Z 218DEG 18KT 3977 11040

$$

UTC013-160045-
/O.CON.KSLC.SV.W.0076.000000T0000Z-110816T0045Z/
DUCHESNE UT-
622 PM MDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DUCHESNE COUNTY...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL DUCHESNE COUNTY...OR 
ABOUT 25 MILES NORTHEAST OF PRICE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BAD LAND CLIFFS

LAT...LON 3990 10997 3980 11009 3980 11052 3982 11066
      4007 11054
TIME...MOT...LOC 0020Z 218DEG 18KT 3977 11040

$$

SCHOENING
064 
WWUS55 KSLC 160040
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT MON AUG 15 2011

UTC013-160050-
/O.EXP.KSLC.SV.W.0076.000000T0000Z-110816T0045Z/
DUCHESNE UT-
640 PM MDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE COUNTY
WILL EXPIRE AT 645 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3990 10997 3980 11009 3980 11052 3982 11066
      4007 11054
TIME...MOT...LOC 0040Z 218DEG 18KT 3985 11032

$$

SCHOENING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:26 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 15, 4:26 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
426 PM MDT MON AUG 15 2011

.SYNOPSIS...A DISTURBANCE OVER NORTHERN UTAH WILL AID IN PUSHING A
WEAK COLD FRONT THROUGH THE NORTHERN HALF OF THE STATE THIS
EVENING. DRIER AIR WILL RAPIDLY PUSH THROUGH THE SOUTHERN HALF OF
THE STATE OVERNIGHT...WITH THE DRYING TREND CONTINUING STATEWIDE
THROUGH MIDWEEK.

&&

.DISCUSSION...A FAST MOVING SHORT WAVE TROUGH IS LIFTING NORTHEAST
ACROSS NORTHERN UTAH/SOUTHERN NEVADA...THIS ASSOCIATED WITHIN A
STOUT 80 KT SOUTHWESTERLY ORIENTED JET STREAK ALOFT. FOR SEVERAL
DAYS NOW A WEAK SURFACE TROUGH DRAPED ALONG THE UT/NV BORDER HAS
REMAINED RELATIVELY STATIONARY BUT HAS PROGRESSED EAST THIS
AFTERNOON AS A WEAK COOL FRONT. CURRENT PLACEMENT IS DRAPED ALONG
THE CENTRAL SALT LAKE VALLEY AND THIS FEATURE HAS PROVIDED A
TRIGGER FOR CONVECTIVE INITIATION ALONG THE BOUNDARY OVER THE LAST
HOUR OR SO.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
INTO THIS EVENING ALONG AND DOWNSTREAM OF THE WASATCH FRONT
WITH FOCUSED INITIATION TIED TO THE FRONT. CELLS SHOULD INTENSIFY AND
TRACK NORTHEAST RAPIDLY...AND IF MAINTAINED ACROSS THE TERRAIN
COULD ORGANIZE INTO ONE OR TWO STRONG AND ORGANIZED CELLS. SHEAR
AND INSTABILITY ARE CERTAINLY MORE THAN SUFFICIENT FOR
ORGANIZATION...BUT ONLY MARGINALLY SUFFICIENT PWAT COULD
BE A NEGATING FACTOR ALLOWING CELLS TO SHEAR FAIRLY RAPIDLY WITH
TIME. LIMITED MOISTURE IS BECOMING MORE AND MORE OF A FACTOR TODAY
AS A MID LEVEL DRY INTRUSION CONTINUES TO PROGRESS EAST ACROSS THE
STATE THIS EVENING. PWATS ACROSS THE NORTH REMAIN NEAR 1 INCH
ALONG AND EAST OF THE WASATCH FRONT BUT DROP RAPIDLY TO THE WEST
TO UNDER .50 INCHES. DEWPOINT TRENDS ARE IN LOCK STEP WITH THIS AS
WELL.

DOWN SOUTH CONVECTION IS ISOLATED AT BEST...BUT HAVE SEEN RAPID
ORGANIZATION TO A CELL OR TWO DUE TO THE AFOREMENTIONED SHEAR IN
PLACE AND A BIT DEEPER MOISTURE AVAILABILITY. ONE CELL PROMPTED ISSUANCE
OF BOTH FLASH FLOOD AND SEVERE STORM WARNINGS AS IT PASSED THROUGH
CAPITOL REEF NATIONAL PARK. LATEST REPORTS FROM PARK OFFICIALS
INDICATE FLASH FLOODING IN PROCESS...INCLUDING SOME WATER
OVER TOPPING HIGHWAY 24 AND HAIL UP TO 3/4 INCH IN DIAMETER. BUT
AGAIN...ORGANIZED CONVECTIVE COVERAGE REMAINS ISOLATED AT BEST SO
WIDESPREAD IMPACTS ARE NOT ANTICIPATED.

THE DRY INTRUSION WILL CONTINUE AN EASTWARD PROGRESSION OVER THE NEXT 24
HOURS ESSENTIALLY SQUELCHING ANY CONVECTIVE POTENTIAL TUESDAY
OUTSIDE OF ISOLATED TERRAIN BASED BUILDUPS OVER THE EAST. WEATHER
WILL REMAIN BENIGN THROUGH THE MIDWEEK PERIOD AS HIGH PRESSURE
ONCE AGAIN BUILDS IN OVERHEAD...SKIES GENERALLY CLEAR AND TEMPS AT
SEASONAL LEVELS THROUGH THE MID WEEK PERIOD.

MOISTURE WILL ONCE AGAIN SPREAD NORTH LATE THIS WEEK...BECOMING
ENTRENCHED THROUGHOUT MOST AREAS AGAIN BY THE WEEKEND. HAVE
CONTINUED GENERALLY SLIGHT CHANCE TO CHANCE POPS IN THE
SAT/SUN/MON PERIODS.

&&

.AVIATION...A WEAK COOL FRONT PASSED THROUGH THE KSLC TERMINAL
JUST OVER AN HOUR AGO SPAWNING CONVECTION AND A FEW SHOWERS. IT
REMAINS DRAPED JUST SOUTH OF THE TERMINAL...AND THE CLOSE
PROXIMITY SHOULD ALLOW FOR FAST MOVING AND RAPIDLY DEVELOPING
CONVECTIVE SHOWERS THROUGH 00-01Z BEFORE ABATING. OUTSIDE OF SAID
CONVECTION...PASSAGE OF THE FRONT WILL MAINTAIN A 70 PERCENT
CHANCE OF NORTHWEST WINDS THROUGH THIS EVENING...WITH ONLY A 30
PERCENT CHANCE OF SOUTHERLY OUTFLOW IMPACTING THE TERMINAL.

&&

.FIRE WEATHER...CONVECTION HAS DEVELOPED OVER PORTIONS OF NORTHERN
AND SOUTHERN UTAH...AND IS EXPECTED TO CONTINUE INTO THE EVENING
HOURS. THE STRONGEST STORMS WILL DEVELOP OVER NORTHERN UTAH WHERE
THE BEST DYNAMICS EXIST. THE BIGGEST THREAT WITH THESE NORTHERN UTAH
STORMS IS STRONG GUSTY WINDS. HOWEVER...IN THE VICINITY OF ANY
STORM...WINDS WILL BE GUSTY AND ERRATIC. ADDITIONALLY...WETTING RAIN
IS EXPECTED WITH THE MAJORITY OF THESE STORMS...WITH DECENT MOISTURE
IN PLACE.

DRY AIR IS MAKING ITS WAY INTO THE WESTERN EDGE OF THE STATE. AS A
RESULT...ISOLATED LOCATIONS IN NORTHWESTERN AND SOUTHWESTERN UTAH
MAY EXPERIENCE HAZARDOUS FIRE WEATHER CONDITIONS. OF PARTICULAR
CONCERN IS ZONE 420 IN THE NORTHWEST CORNER OF THE STATE...WHERE
GUSTY DOWNSLOPE WINDS ARE USHERING IN THE DRIER AIR.
HOWEVER...HAZARDOUS FIRE WEATHER CONDITIONS WILL NOT BE WIDESPREAD
ENOUGH TO WARRANT A RED FLAG WARNING.

THIS DRYING TREND WILL CONTINUE THROUGH WEDNESDAY. MOISTURE WILL
RETURN TO SOUTHERN UTAH AS HIGH PRESSURE BEGINS TO BUILD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 3:22 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 AM MDT MON AUG 15 2011

UTZ001>016-019>021-517-518-WYZ021-161000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
322 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
NORTHERN PORTIONS OF THE OUTLOOK AREA TODAY...AS A PASSING WEATHER
DISTURBANCE INTERACTS WITH LINGERING MOISTURE. STRONG GUSTY
WINDS...BRIEF HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING ARE ALL
POSSIBLE WITH THESE STORMS.

ELSEWHERE DRIER AIR WILL SPREAD INTO SOUTHWEST UTAH TODAY...AND
ALONG WITH AN INCREASE IN WINDS...MAY BRING ISOLATED POCKETS OF
HAZARDOUS FIRE WEATHER CONDITIONS TO WEST CENTRAL AND SOUTHWEST
UTAH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND IS FORECAST HEADING INTO MID WEEK...WITH ONLY A
FEW STORMS POSSIBLE OVER THE NORTHEASTERN MOUNTAINS TUESDAY...AND
DRY CONDITIONS FORECAST FOR THE ENTIRE AREA WEDNESDAY.

A THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTHWEST
UTAH THURSDAY THEN SPREAD OVER MOST OF THE OUTLOOK AREA BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 15, 5:54 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT MON AUG 15 2011

UTZ010-011-160030-
WASATCH PLATEAU/BOOK CLIFFS UT-WESTERN UINTA BASIN UT-
554 PM MDT MON AUG 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE AND
NORTHEASTERN CARBON COUNTIES UNTIL 630 PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF DUCHESNE...MOVING NORTHEAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM IS EXPECTED TO
PASS 10 TO 20 MILES SOUTH OF MYTON IN ROUGHLY 45 MINUTES TIME.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN DUCHESNE COUNTY INCLUDING WELLS DRAW...
  RURAL EASTERN DUCHESNE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3971 11028 3979 11036 3980 11052 4016 10997
      4014 10995 3989 10996
TIME...MOT...LOC 2352Z 234DEG 29KT 3989 11023

MERRILL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:09 PM MDTSpecial Weather StatementSLCUtah6 min
Aug 15, 6:37 PM MDTSpecial Weather StatementSLCDuchesne38 min
Aug 15, 6:38 PM MDTFlash Flood WarningSLCGarfield, Wayne6 hr
Aug 15, 7:09 PM MDTSevere Thunderstorm WarningSLCDuchesne51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.